Thursday, August 7, 2014

Losing Words

I have 4 blog posts queued up, waiting to be finished.  One tells about Rip Claw, and how we finally finished the lengthy process of gifted testing and enrolled him in the program at a new school.
Well, Gifted, anyway. 
He'll start later this month, and we have high hopes that he'll enjoy 2nd grade in a way that he was not able to enjoy kindergarten or first grade.  In another post, I excitedly started to share my Summer Reading list (#1- Nica of Los Angeles by Sue Perry [Bonus! If you want to solve the vague mystery of my real first name, check out the dedication page. That's me!] #2-#5 Connie Willis' time travel series starting with Doomsday Book and ending with All Clear. #6- One Summer by Bill Bryson which I know I mentioned before, but still haven't been able to talk to anyone about, so I'm pushing it on you again.  Read it!) by rambling on about a dream I had where the ocean turned into buildings.  Two posts are mostly about my running, but also about racing, Facebook, training, life, job searching, migraines, blogging and cheesecake.
Homemade cheesecakes with from-scratch caramel sauce and fresh, real whipped cream might deserve their own post.

The one thing they all have in common is that they all end right around here.

Not this time!  See?  You keep scrolling, there are more words.

The problem, of late, is something like writer's block.  Oh, and I kind-of hate running.  Also, I forget things like I'm a highly paid executive at Forget Me, Inc.  I've been sleeping poorly and making bad choices, like this shirt set that I recently purchased for myself (yes, with real, U.S. dollars).
Hot pink lace bandeau with strappy, gauzy, grape colored tank.
The day after ordering the shirt set online, I remembered that I'm 38-nearly 40!, laughed aloud, and decided that I would be sending it back.  7 FULL DAYS LATER I remembered that I'm only 35, but that doesn't justify my owning anything in these colors, made of these fabrics, or cut in these styles, and still planned to send the items back.  Today, the items were delivered.  Tomorrow, they will be returned, with my apologies.

I do have a reason, or at least a theory, to explain all this nonsense.  Drugs.  Specifically, Topamax, the prophylactic medication prescribed by my new neurologist, Dr. T, early last month to reduce the number of headaches and migraines I get from somewhere in between godawful and shocking to a more normal number.  Both Dr. T and my good pharmacist friend, Dr. B, informed me that, much like with any medication, this one comes with some potential side effects.  (Dr. T actually said that the main side effect would be that all my fingernails would be painted the same color, but that's because I visited him on the 3rd of July after painting some of my nails red, some blue, and leaving one unpainted for the Independence Day festivities to come.  I think it bothered him a whole awful lot.  Funny thing is, I don't think I had painted my nails at all for about 6 years prior to that day.)  Tingling in the hands, feet, and maybe around the mouth, is a common one.  Also, feeling a mental fogginess or spacing out.  "You may have trouble saying the words you want to say; feel a sense of disconnection."  The 10-page paper that came with the prescription also mentioned depression, suicidal thoughts ("call your healthcare provider right away, but do not stop taking this medication suddenly, as that can cause an increase in suicidal tendencies"), and the usual "rare but serious..."

After almost a week on the medication, I started feeling tingling in my hands and feet.  No big deal.  Dr. T had said the tingling would go away after the medicine built up in my body and I got used to it, which was one of the reasons he gave me a titration schedule (yeah, I know words like that 'cause I have a pharmacist for a friend) to let it build up slowly.  About two weeks after, I noticed the tingling all the time, especially while exercising, and my running started to suffer.  My pace kept climbing, which really isn't that big of a deal during these hot, humid Florida summers, but I started describing every run with words like "blah" or "blech" or "barf."  And really meaning it, because I was really dreading every one of them, even though they were marathon training runs and I had an incentive set up for myself for finishing a month's worth of them.

Greek food.  I love it desperately.  Charming hates it almost as much.  What could make for a better personal treat for a month of marathon training?

After just over 4 weeks on the medication, I had my first experience with the word loss side effect.  I expected it to feel like the word was on the tip of my tongue.  No.  I lost the word 'lowered.'  When I say I lost it, I mean it was as if it had never before existed in my life.  Drs. T & B both mentioned a disconnection, and I'm sure that's because other people on this medication have experienced exactly what I felt.  It was as if one small part of my brain was whispering "lowered" and the rest of my brain and body were just laughing and taunting, like, "Ha!  You think that's a word?  No.  Don't use that.  Nope.  Won't work.  Can't do it.  Don't even try.  Not a word.  Never heard it.  You're thinking of ______." And then I think I actually saw a big sad face in my head, because I couldn't think of a word.  Eventually, within what felt like 20 minutes but was probably 20 seconds, I came up with the word 'lowered' and it was the right word, but it was as if my brain had been disconnected from the rest of me.  I couldn't make myself use the word 'lowered.'  Later that same day, I said to still-football-obsessed Rip Claw, "Did you know the Giants and Bulls are playing the Pro Bowl game this week?"  I knew I meant the Bills, not the Bulls, and I knew I meant the Hall of Fame game, not the Pro Bowl, but I couldn't say the right words.

A few days later, I started putting together all the pieces.  It's hard, when your brain doesn't work, to figure things out, but eventually, I did it.  Unfinished blog posts.  Hating running.  Hating Facebook more than ever.  Un-returned phone calls.  Looking forward to sitting on the couch.  Throwing the iPod in a bowl of rice for a week rather than figuring it out that I accidentally set it on repeat.  Letting Rip Claw watch Spongebob for a sickening amount of time.  Letting Cupcake memorize the "Go Potty Go" DVD from the library, yet letting her Never Potty Never.  Realizing that many of my text message responses are "I don't care" or "whatever."  Not studying any fantasy football or doing any mock drafts even though the real drafts are coming up in just a couple of weeks. 

I knew my college degree in Psychology would come in handy someday.  I've got the anhedonia!  Okay, so that's not usually a term used with an exclamation point.  It means I've lost interest in things that I used to care about.  It's another side effect.  Now, listen.  Before you start to worry, I'll have you know, I was screened by a nurse just the other day.  I was told to answer, over the past 2 weeks, how many days I had felt a bunch of things like hopeless, failure, fatigue, etc., 0, 3, 5, 7, or 14.  I kept wanting to answer 1 or 4 or 8 or 6 or 57.  Is that weird?  But, she wasn't worried.  I'm not clinically depressed.  And strange nurses don't want to confirm whether or not you're just anhedonic, or if that's actually a word.  I have had ZERO-as in NOT ONE suicidal thought.  I've lost my words.  Literally, that one time, when lowered was gone, and for the past month, when I couldn't make them come out and make sense on the ol' blog.

Now, you may be wondering why running, having been an almost constant source of joy, drenching my brain with powerful endorphins, is not helping me through this tough mental battle.  Well, it seems like I'm just in a perfect storm of awful, lately.  All my runs in July and August, except for half of two, were solo.  Sickeningly hot.  Maddeningly slow.  That's not fun, but it's still running.  However, I managed to do something to some part of my body somewhere along the way, and now I have plenty of time to reminisce and appreciate all of those terrible runs while I sit on the couch in excruciating pain.

X-rays were negative, there's nothing wrong with my joints.  Doppler ultrasound showed nothing wrong with my circulation and no clots (I wore good underpants again, don't worry) in this leg, blood work showed no sign of infection or rheumatism or whatever else they were checking for.  The therapeutic masseuse concentrated her efforts on the Obturateur externe, Adductor and Quad muscles (Did you know there were four of them?  I responded like she said everyone does to that information "Oh, duh.").  She also worked on evening out my noticeably uneven hips.  Result seems to be that now I'm limping straighter than before.

Time for the good news!  I haven't had a headache in over a week!  I'm still taking the Topamax for that reason, and because I don't think it's the fault of the medicine that I can't move my leg.  Pretty soon, I'll know if it can prevent my hormone-triggered, debilitating migraines.  I would gladly lose many more words to be rid of those for good.

I feel like I should leave you with a helpful piece of unsolicited advice, since that's kinda why I'm here.  So, I'll recommend that you do side planks instead of forward planks.  If you're like me, you hate them with a vehemence because they're really hard to do.  That's because those muscles are weak.  You know what?You'll never regret getting stronger.

Please share a bit of good news!

Greek food- love it or hate it?